Michigan, 2016

Damaging Winds in Michigan, June 20, 2016

June 20, 2016 · NWS GRR · 2 events in 2 counties and zones

Isolated wind damage in the form of several downed trees and power lines occurred during the late morning and early afternoon hours of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated wind damage in the form of several downed trees and power lines occurred during the late morning and early afternoon hours of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 20, 9:22 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 20, 9:22 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1022 AM EDT MON JUN 20 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 330 AM EDT Mon Jun 20 2016

A cold front will pass through the Great Lakes Region today,
bringing a period of clouds and a few showers or thunderstorms.
Cooler and drier air will arrive behind the front, leading to a
sunny and pleasant day on Tuesday.

Clouds will increase on Wednesday as the front returns north as a
warm front, with a good chance of showers and storms for Wednesday
night as low pressure tracks just south of Michigan.

&&

.UPDATE...
Issued at 1022 AM EDT Mon Jun 20 2016

Scattered storms are beginning to initiate along the cold front
from Northern Lower Michigan, southwestward to Southern
Wisconsin. Better mid-level support has resulted in a couple of
stronger storms through Northern Lower Michigan, while storms have
remained rather tame further to the southwest. Activity may
continue to fire along this boundary with the forward progress of
the front. The focus continues to be southeast of Grand Rapids
during the afternoon and early evening. The main theme would be
"skeptical, but cautious," in regards to severe potential.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EDT Mon Jun 20 2016

Ongoing convection across Wisconsin should tend to weaken a bit
through daybreak as it moves east into a drier and more stable air
mass across MI. However we go through the morning dew pts in the upr
60s push into the area from the southwest. The moisture pooling
ahead of the front this morning allows SBCapes to rise to 1500-2000
J/KG already by 18z, but RUC fcst soundings exhibit a capping
inversion between 5000-8000 ft this morning.

It's not until this afternoon that the cap/cin no longer exists and
by that time the low level westerly flow is already developing which
always leads to a lack of sfc convergence in western lower Michigan.

About the only area that stands a risk of some stronger storms is
around JXN where there is brief window from 18z-21z before fropa
when some sfc convergence may exist. Capes during this period are
2000-2500 J/KG with 0-6 KM shear of 35-40 kts. Main threat of
organized strong-svr storms shifts south/southeast of the area after
21z with decreasing clouds and falling dew points behind the front
this afternoon.

Guidance continues to trend farther north with warm front on
Wednesday, so more in the way of clouds expected with a chance of
showers - especially in the afternoon. Instability is marginal for
storms until later in the day.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon Jun 20 2016

Forecast concerns deal with the convective potential Wednesday night
and Thursday and again late in the weekend.

ECMWF is converging on the GFS solution Sunday night. Confidence is
increasing that we/ll see showers and thunderstorms Wednesday night
into Thursday. The ECMWF not shows low pressure in central Iowa
moving east across northern IL/IN. This low pushes a warm front
north into Lower Michigan Wednesday night which means we could see
storms develop along the frontal boundary. The NAM takes the low
along the same track as the ECMWF; the GFS is a bit farther north.
There's a lot of instability south of the front and strong deep
layer shear aoa 50 kts. Latest SPC outlook for Wednesday and
Wednesday night shows an enhanced risk for severe storms just south
of the cwa, but it's knocking on the door and a wiggle to the north
could bring strong dynamics into the southern CWA. This bears
watching.

Much of Thursday afternoon through Saturday is dry. Saturday night
and Sunday we could see more storms develop as a cold front
approaches from the west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 745 AM EDT Mon Jun 20 2016

VFR conditions are expected to prevail today despite a cold front
slipping through the region. Showers and storms have been
decreasing in coverage to our west so prospects for rain are
limited. Even if a few showers do occur the cigs should be above
4000 ft.

Based on upstream radar trends and short term model guidance will
leave thunder out of the TAFs - however will mention TS/CB at JXN
for a few hours this afternoon where best risk exists before
fropa.

Main story today will be the winds with sfc gusts to 25-30 kts
expected by afternoon. Initially the winds will be from the
southwest this morning, then westerly this afternoon. Winds will
subside to under 10 kts after 00z tonight and skies will clear.

&&

.MARINE...
Issued at 330 AM EDT Mon Jun 20 2016

With the exception of a brief period this morning as the LLJ moves
through ahead of the cold front, the Small Craft Advisory and Beach
hazard Statement for today is somewhat marginal. Will keep the
headlines as is for now but we may be able to cancel early.

&&

.HYDROLOGY...
Issued at 329 PM EDT Sun Jun 19 2016

No major hydro concerns over the next week or so.

Isolated stronger storms on Monday could produce locally heavy
rainfall, which may result in minor ponding of water in low spots.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 8 PM EDT this evening for MIZ037-
     043-050-056-064.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ845>849.

&&

UPDATE...JAM
SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...04
AVIATION...Meade
HYDROLOGY...EBW
MARINE...Meade
Hazardous weather outlook, Jun 20, 3:20 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 AM EDT MON JUN 20 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
420 AM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON
SOUTHEAST OF A LINE FROM KALAMAZOO TO LANSING... INCLUDING JACKSON.
THE MAIN THREAT IS WIND GUSTS TO 60 MPH AND/OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY
RAIN EXISTS WEDNESDAY NIGHT SOUTH OF A LINE FROM HOLLAND TO JACKSON.
THIS INCLUDES SOUTH HAVEN... KALAMAZOO... AND BATTLE CREEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-210800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
420 AM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT AND BEACH GOERS
TODAY. A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING BUT NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RISK OF SEVERE THUNDERSTORMS WITH WINDS IN EXCESS OF 50 KNOTS
EXISTS WEDNESDAY NIGHT SOUTH OF A LINE FROM PORT WASHINGTON
WISCONSIN TO HOLLAND. THIS INCLUDES SOUTH HAVEN AND ST JOSEPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 20, 10:34 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1134 AM EDT MON JUN 20 2016

MIZ040-201630-
CLARE MI-
1134 AM EDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1133 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARRISON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOST RURAL AREAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4415 8461 4381 8461 4381 8489 4416 8481
TIME...MOT...LOC 1533Z 280DEG 32KT 4406 8463

TJT
Special weather statement, Jun 20, 10:34 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1134 AM EDT MON JUN 20 2016

MIZ040-201600-
CLARE MI-
1134 AM EDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1133 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARRISON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THIS STORM. THIS STORM IS EXPECTED
TO EXIT CLARE COUNTY WELL BEFORE NOON EDT.

LOCATIONS IMPACTED INCLUDE...
MOST RURAL AREAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4415 8461 4381 8461 4381 8489 4416 8481
TIME...MOT...LOC 1533Z 280DEG 32KT 4406 8463

TJT
Special weather statement, Jun 20, 10:40 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EDT MON JUN 20 2016

MIZ051-056>058-201615-
IONIA MI-KENT MI-OTTAWA MI-MONTCALM MI-
1140 AM EDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1140 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SPARTA...MOVING EAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKFORD...            SPARTA...              NORTHVIEW...
FOREST HILLS...        GRATTAN...             CEDAR SPRINGS...
KENT CITY...           CASNOVIA...            COMSTOCK PARK...
BELMONT...             CANNONSBURG...

LAT...LON 4326 8578 4321 8531 4297 8531 4306 8579
TIME...MOT...LOC 1540Z 283DEG 45KT 4317 8567

CAS

The radar

The Grand Rapids radar (KGRR), 24 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 20, 10:57 AM EST
Where
Kent County, 1.01 mi W of Grattan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.080, -85.400

The public reported that a 3 foot diameter tree was uprooted and brought down several power lines.

Thunderstorm Wind, Van Buren

When
June 20, 12:40 PM EST
Where
Van Buren County, Lawrence
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.220, -86.050

Van Buren county dispatch reported that several trees and power lines were blown down across portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641418, 641419.